Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Morristown, TN

May 21, 2001Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2001, 8:30 PM EDT for Knox County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 8:30 PM EDT (00:30 UTC)
Expired
May 21, 2001, 9:00 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Knox County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:40 PM EDTThunderstorm WindKnoxville, TNTrees down across northern half of county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 220031
SVRMRX
TNC093-220100-
/NEW.KMRX.SV.W.0085.220030-220100/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 900 PM EDT

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LAKE FOREST...OR 9 MILES EAST OF
  KNOXVILLE...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN KNOX COUNTY AT 840 PM EDT

AT 815 PM EDT TRAINED WEATHER SPOTTERS REPORTED DAMAGING WINDS AND 
LARGE HAIL WITH THESE STORMS.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VER@Y HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY!

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3597 8396 3588 8389 3598 8373 3608 8372

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:23 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 21, 7:23 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
723 PM EDT MON MAY 21 2001

ISSUED UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH IN EFFECT
UNTIL MIDNIGHT EDT (11 PM CDT) FOR THE ENTIRE FORECAST AREA. ALSO
BUMPED UP WINDS TO GIVE A WIDER RANGE...AND INCLUDED WORDING FOR
GUSTY. NO OTHER CHANGES MADE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

AUSTIN

In the hours before

Special weather statement, May 21, 3:42 PM EDT, 4 hours 48 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220800-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT MON MAY 21 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST
NORTH CAROLINA...

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT.  WITH THE
UNSTABLE ATMOSPHERE...AND ABUNDANT MOISTURE AROUND...THUNDERSTORMS
ARE EXPECTED TO FORM AHEAD OF IT.   THERE IS A RISK THAT SOME OF THE
STORMS MAY BECOME STRONG OR SEVERE THIS EVENING AND OVERNIGHT.

THE MAIN THREAT FROM THESE STORMS...WILL BE DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 50 MPH.  ISOLATED OCCURRENCES OF HAIL OF DIME SIZE
OR LARGER WILL ALSO BE POSSIBLE.  SOME LOCALLY HEAVY RAINS CAN ALSO
BE EXPECTED WITH THE STRONGER STORMS...POSSIBLY CAUSING MINOR FLASH
FLOODING OF LOW LYING OR FLOOD PRONE AREAS.

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.  EMERGENCY MANAGEMENT AND
LAW ENFORCEMENT OFFICIALS SHOULD CLOSELY MONITOR WEATHER
DEVELOPMENTS.  STAY TUNED TO THIS STATION FOR UPDATED STATEMENTS AND
FORECASTS FROM YOUR NATIONAL WEATHER SERVICE.

GH
Local storm report, May 21, 6:17 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
617 PM EDT MON MAY 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    KINGSPORT                 TN   .88 INCH HAIL
05/21/01   SULLIVAN                       REPORTED BY LAW
                                          ENFORCEMENT

0120 PM    KINGSPORT                 TN   WIND DAMAGE
05/21/01   SULLIVAN                       SEVERAL TREES DOWN,
                                          POWERLINES DOWN AND A TREE
                                          FELL ON A CAR IN WEST
                                          KINSPORT.REPORTED BY LAW
                                          ENFORCEMENT

0548 PM    NEAR MAYNARDVILLE         TN   WIND DAMAGE
05/21/01   UNION                          SEVERAL LARGE TREE LIMBS
                                          REPORTED DOWNED ONTO6
                                          ROADWAY IN NORTHERN UNION
                                          COUNTY.REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 21, 6:17 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN, TN
617 PM EDT MON MAY 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    KINGSPORT                 TN   .88 INCH HAIL
05/21/01   SULLIVAN                       REPORTED IN WEST
                                          KINGSPORT. REPORTED BY
                                          LAW ENFORCEMENT.

0120 PM    KINGSPORT                 TN   WIND DAMAGE
05/21/01   SULLIVAN                       SEVERAL TREES DOWN,
                                          POWERLINES DOWN AND A TREE
                                          FELL ON A CAR IN WEST
                                          KINGSPORT. REPORTED BY LAW
                                          ENFORCEMENT.

0548 PM    NEAR MAYNARDVILLE         TN   WIND DAMAGE
05/21/01   UNION                          SEVERAL LARGE TREE LIMBS
                                          REPORTED DOWNED ONTO
                                          ROADWAY IN NORTHERN UNION
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

END/FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:05 PM EDTSevere Thunderstorm WarningMRXGrainger, Union40 min
May 21, 8:12 PM EDTSevere Thunderstorm WarningMRXHawkins48 min
May 21, 8:16 PM EDTSevere Thunderstorm WarningMRXJefferson44 min
May 21, 8:18 PM EDTSevere Thunderstorm WarningMRXSullivan42 min
May 21, 8:23 PM EDTSevere Thunderstorm WarningMRXSevier52 min
May 21, 8:26 PM EDTSevere Thunderstorm WarningMRXHamblen49 min
May 21, 8:39 PM EDTSevere Thunderstorm WarningMRXCocke, Greene66 min
May 21, 8:42 PM EDTSevere Thunderstorm WarningMRXGrainger33 min
May 21, 8:56 PM EDTSevere Thunderstorm WarningMRXHawkins49 min
May 21, 9:14 PM EDTSevere Thunderstorm WarningMRXSullivan46 min
May 22, 1:22 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan38 min
May 22, 1:42 PM EDTSevere Thunderstorm WarningMRXJohnson48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.